Hail, Tillman
- When
- April 9, 11:15 AM CST
- Where
- Tillman County, 3 mi N of Tipton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.543, -99.140
A cold front that moved through Oklahoma on the 8th began lifting back north during the day on the 9th. North of the front, temperatures were cool with readings in the 40s and 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front that moved through Oklahoma on the 8th began lifting back north during the day on the 9th. North of the front, temperatures were cool with readings in the 40s and 50s. South of the front, temperatures eventually warmed into the 60s and 70s. Thunderstorms were ongoing over western Texas during the early morning hours as a strong upper level storm system was moving into the southern plains. These thunderstorms moved east into Oklahoma during the mid to late morning hours and continued into the early afternoon. The thunderstorms were generally non-severe, but a thunderstorms over Tillman county briefly became severe with quarter size hail. The warm front continued to lift north with precipitation becoming widespread and heavy along and north of it. South of the front, clearing skies were allowing for very unstable conditions to develop. Severe thunderstorms developed over the southeast half of Oklahoma and moved northeast through the evening and overnight hours. Several of the thunderstorms became supercells, with large hail and damaging winds. The storms congealed into a larger complex with embedded severe storms later in the evening. Heavy rain became another concern as the night progressed. Numerous locations picked up several inches of rain by the 10th, with several reports of flash flooding. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 2:58 AM CST, 8 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CDT WED APR 9 2008
.DISCUSSION...
ACTIVE WEATHER OVER THE NEXT 24 TO 36 HOURS AS WEST COAST
TROUGH DIGS AND THEN LIFTS NORTHEAST ACROSS THE SOUTHERN
AND CENTRAL PLAINS. RICH GULF MOISTURE...AT LEAST AT THE
SURFACE...WILL LIFT NORTHWARD TODAY AS WARM FRONT. STILL REMAINS
TO BE SEEN HOW FAR NORTH WARM SECTOR WILL MAKE IT TODAY INTO
TONIGHT. REGARDLESS...ELEVATED INSTABILITY AND VERY STRONG LARGE
SCALE FORCING WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
TODAY INTO TONIGHT. HAVE ISSUED FLOOD WATCH FOR AREAS SOUTH AND
EAST OF I-44 (AND NORTH CENTRAL OK) AS MODELS AGREE THIS AREA
HAS BEST CHANCE OF RECEIVING 2 TO 3 INCH RAINFALL AMOUNTS WITH
LOCALIZED AMOUNTS OF 5 INCHES. AS NEGATIVELY TILTED TROUGH LIFT
NORTHEAST ON THURSDAY MUCH OF THE AREA WILL BE DRY SLOTTED WITH
RISK OF SEVERE STORMS EAST OF I-35 DURING FIRST PART OF THE DAY.
WILL LIKELY NEED A WIND ADVISORY FOR AT LEAST THE WESTERN HALF OF
THE FA WITH MAYBE SOME BLOWING DUST FROM WEST TEXAS ACROSS
SOUTHWEST OK/WESTERN NORTH TEXAS.
AREA WILL REMAIN IN BROAD CYCLONIC FLOW GOING INTO THE FIRST PART
OF THE WEEKEND. FOR NOW HAVE LOADED IN MAV/MEX NUMBERS BUT IF
CLOUDS HANG IN NORTH AND CENTRAL WILL NEED TO LOWER NUMBERS FRIDAY
INTO SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 55 55 68 41 / 70 80 20 20
HOBART OK 56 52 68 41 / 80 80 10 10
WICHITA FALLS TX 67 57 76 44 / 90 90 10 10
GAGE OK 58 45 63 34 / 70 70 30 20
PONCA CITY OK 56 54 64 37 / 60 80 40 20
DURANT OK 68 64 75 49 / 70 90 40 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR OKZ008-012-013-018>020-023>032-037>048-050>052.
TX...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY
EVENING FOR TXZ086-089-090.
&&
99/99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED APR 9 2008
OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS. A SLIGHT RISK COVERS THE REST OF CENTRAL AND NORTHERN
OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM HOLDENVILLE...TO
CHICKASHA ...TO LAWTON...TO VERNON...TO KNOX CITY. THE SLIGHT
RISK AREA COVERS THE REST OF THE AREA.
THE MODERATE RISK AREA MAY NEED TO BE ADJUSTED NORTHWARD TONIGHT.
TIMING...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO AROUND HALF DOLLAR
SIZE WILL PERSIST THROUGH MUCH OF THE DAY. MORE SIGNIFICANT SEVERE
THUNDERSTORMS ARE EXPECTED FROM AROUND DARK INTO THE OVERNIGHT
HOURS...ESPECIALLY ACROSS THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR AN EXTENDED PERIOD OF SEVERE WEATHER
OPERATIONS FROM THIS AFTERNOON INTO EARLY THURSDAY MORNING.
PEOPLE IN THE MODERATE RISK AREA SHOULD BE READY FOR SIGNIFICANT
SEVERE STORMS AFTER DARK AND INTO THE LATE NIGHT HOURS...INCLUDING
THE POSSIBILITY OF TORNADOES. BE SURE YOUR WEATHER RADIO IS SET AND
READY TO ALERT FOR WARNINGS IN YOUR AREA.
DISCUSSION...
A VARIETY OF WEATHER FEATURES WILL COME TOGETHER TO BRING THE THREAT
FOR SIGNIFICANT SEVERE STORMS FROM LATE AFTERNOON INTO THE NIGHTTIME
HOURS. AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE
SOUTHWESTERN U.S. AT THE SAME TIME SURFACE LOW PRESSURE WILL DEEPEN
THIS AFTERNOON ACROSS SOUTHWEST TEXAS. A WARM FRONT WILL CONTINUE TO
MOVE NORTHWARD ...MOVING INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA
LATE THIS AFTERNOON. SOUTH OF THE WARM FRONT...THE AIR MASS WILL
CONTINUE TO DESTABILIZE AS RICH LOW LEVEL MOISTURE SURGES NORTHWARD.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST TEXAS
AND MOVE NORTHEAST ALONG THE WARM FRONT. GIVEN THE STRENGTH OF THE
APPROACHING UPPER STORM SYSTEM...THE LOCATION OF THE WARM FRONT AND
SURFACE LOW PRESSURE AREA...INCREASING LOW LEVEL MOISTURE AND THE
RESULTING UNSTABLE AIR MASS...SUPERCELL THUNDERSTORMS ARE
EXPECTED...ESPECIALLY ACROSS THE MODERATE RISK AREA. THE MOST
INTENSE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WIND GUSTS.
THE THREAT FOR TORNADOES WILL INCREASE AFTER DARK ACROSS THE
MODERATE RISK AREA AS THE LOW LEVEL JET STRENGTHENS.
THERE IS STILL SOME QUESTION AS TO HOW FAR NORTH THE WARM FRONT WILL
ADVANCE. IF IT MAKES IT FARTHER NORTH THAN THE CURRENT FORECAST
INDICATES...THE MODERATE RISK AREA MAY NEED TO BE EXPANDED NORTHWARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING RAINS ARE ALSO
LIKELY THROUGH CENTRAL AND SOUTHEAST OKLAHOMA. A FLOOD WATCH IS IN
EFFECT THESE AREAS FROM THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS THURSDAY MORNING IN
SOUTHEAST OKLAHOMA AS THE UPPER STORM AND ASSOCIATED COLD FRONT MOVE
QUICKLY EAST. LARGE HAIL IS POSSIBLE AS ARE A FEW TORNADOES IN
SOUTHEAST OKLAHOMA BEFORE NOON.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING IN SOUTHEAST
OKLAHOMA...BUT SHOULD END BY MID-MORNING. SOME FLOODING MAY BE
ONGOING FROM THE NIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1108 AM CDT WED APR 9 2008 TXZ087-091645- KNOX TX- 1108 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF KNOX CITY AT 1108 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1118 AM CDT WED APR 9 2008 TXZ086-089-090-091645- WICHITA TX-CLAY TX-ARCHER TX- 1118 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND WICHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES WEST OF BURKBURNETT TO 8 MILES SOUTH OF HOLLIDAY AT 1118 AM CDT...MOVING NORTHEAST AT 45 MPH. HEAVY RAIN...FREQUENT LIGHTNING AND SMALL HAIL ARE LIKELY AS THE STORMS MOVE THROUGH EASTERN PARTS OF WICHITA AND ARCHER COUNTIES...INCLUDING THE BURKBURNETT AND WICHITA FALLS AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1138 AM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL WICHITA FALLS 33.89N 98.51W
04/09/2008 E0.75 INCH WICHITA TX AMATEUR RADIO
MID WESTERN STATE CAMPUS
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1149 AM CDT WED APR 9 2008 TXZ083>085-087-088-091715- HARDEMAN TX-WILBARGER TX-FOARD TX-KNOX TX-BAYLOR TX- 1149 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR...FOARD...HARDEMAN... KNOX AND WILBARGER COUNTIES. STRONG THUNDERSTORM WERE LOCATED 17 MILES SOUTH OF THALIA AND 10 MILES SOUTHWEST OF CROWELL AT 1149 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL IS LIKELY WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1159 AM CDT WED APR 9 2008 OKZ045-091715- JEFFERSON OK- 1159 AM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED IN CLAY COUNTY TEXAS ABOUT 13 MILES SOUTHWEST OF RYAN AT 1159 AM CDT...MOVING NORTHEAST AT 40 MPH. HEAVY RAIN AND SMALL HAIL ARE LIKELY AS THE STORM MOVES INTO SOUTHWESTERN PARTS OF JEFFERSON COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1207 PM CDT WED APR 9 2008 OKZ018-019-024-025-091730- LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK- 1207 PM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...KINGFISHER... LOGAN AND OKLAHOMA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES EAST OF OMEGA TO CENTRAL OKLAHOMA CITY AT 1207 PM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL IS POSSIBLE... ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WHICH COULD REDUCE VISIBILITIES. PEOPLE IN CANADIAN...KINGFISHER...LOGAN AND OKLAHOMA COUNTIES... INCLUDING THE CITIES OF EDMOND...KINGFISHER AND OKLAHOMA CITY... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Altus AFB radar (KFDR), 25 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
19 hail, 9 thunderstorm wind, 6 flash flood. Local standard time, as filed.
Nickel to quarter size hail was reported.
Two vehicles were blown over on Interstate 35 between mile markers 81 and 82. Monetary damages were estimated.
Several trees were blown down and damage was also done to roofs of a few residences. The report was relayed by KWTV-TV.
Several trees were blown down near the Pontotoc county line. Monetary damages were estimated.
A roof was blown off of a house. Monetary damages were estimated.
A trailer home was blown over onto its side. Monetary damages were estimated.
The hail was reported at the intersection of Highways 3 and 19.
Several trees were blown down one mile north of Union Valley, or 4 miles northeast of Stonewall. A roof was also blown over at the Garr Corner Feed Store. Winds were estimated at 60 to 70 mph, with one wind gust estimated at 80 mph near Center. Monetary damages were estimated.
An eight inch diameter tree was downed by the severe winds. Monetary damages were estimate.
The hail reportedly covered the ground.
The hail fell on the northwest side of town.
The intersection of state highways 4 and 66 had to be closed due to high water. Other roads around the county were also closed due to high water running over top of them. No damages were reported.
Several wind gusts between 60 and 64 mph were measured at the Mesonet site.
Several streets in Norman were closed due to water over the roadways. Some of the water was reportedly up to the middle of a car door. Other roads around the county were also closed due to high water running over top of them. No damages were reported.
Several streets in the Oklahoma City area were closed due to water over the roadways. Other roads and city streets around the county were also closed due to high water running over top of them. No damages were reported.
Southwest 24th street in Newcastle was closed due to high water. Other roads and city streets around the county were also closed due to high water running over top of them. No damages were reported.
Waist deep water was reported on Highway 33 in Guthrie. Several streets in Guthrie were also closed due to high water. A couple of families had to be evacuated. Several other streets around Logan county were closed for a short time due to water flowing over top of them. Monetary damages were estimated.
Numerous streets in Stillwater were closed due to high water. Other roads around the county were also closed due to high water running over top of them. No damages were reported.
Winds downed a power line on Highway 70 near the Marshall county line, which closed the road for a few hours. Numerous trees and limbs were downed by the high winds in Durant as well. Monetary damage were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98386, 98387, 98388, 98406, 98407, 98408, 98389, 98390, 98391, 98409, 98410, 98392, 98393, 98395, 98396, 98411, 98397, 98412, 98398, 98399, 98400, 98401, 98402, 98403, 98404, 98405, 98522, 98413, 98524, 98526, 98528, 98516, 98520, 98535.